Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Omaha, NE

June 6, 2018Boone County, Platte County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 6, 2018, 9:28 PM CDT for Boone County, Platte County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 9:28 PM CDT (02:28 UTC)
Expired
Jun 7, 2018, 12:15 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Boone County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WGUS53 KOAX 070228
FFWOAX
NEC011-141-070530-
/O.NEW.KOAX.FF.W.0004.180607T0228Z-180607T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
928 PM CDT WED JUN 6 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Western Platte County in northeastern Nebraska...
  Southern Boone County in northeastern Nebraska...

* Until 1230 AM CDT.

* At 927 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  St. Edward, Cedar Rapids, Primrose and The Highway 14 And 56
  Junction.

LAT...LON 4170 9829 4165 9760 4139 9761 4139 9770
      4152 9770 4153 9788 4151 9789 4151 9804
      4150 9804 4150 9809 4148 9810 4148 9829

$$

MEAD
1 follow-up statement
688 
WGUS73 KOAX 070515
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1215 AM CDT THU JUN 7 2018

NEC011-141-070525-
/O.CAN.KOAX.FF.W.0004.000000T0000Z-180607T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte NE-Boone NE-
1215 AM CDT THU JUN 7 2018

...THE FLASH FLOOD WARNING FOR WESTERN PLATTE AND SOUTHERN BOONE
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4170 9829 4165 9760 4139 9761 4139 9770
      4152 9770 4153 9788 4151 9789 4151 9804
      4150 9804 4150 9809 4148 9810 4148 9829

$$

MEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 6:14 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 6, 6:14 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
614 PM CDT Wed Jun 6 2018

.SHORT TERM...(Tonight through Thursday Night)
Issued at 312 PM CDT Wed Jun 6 2018

An upper level ridge remained in place over the central
CONUS today.  Locally, isolated showers and storms continued to
diminish as they drifted across northeast Nebraska and southwest
Iowa late this morning.  It was another hot day as temperatures
climbed to around 10 degrees above normal, reaching the low to mid
90s across southeast Nebraska and southwest Iowa.  A few areas of
convection were beginning to bubble around 3pm this afternoon
from northwest Iowa through south-central Nebraska.

More showers and storms will continue to develop along an old
outflow boundary from an MCS that moved through Minnesota early this
morning.  CAMs continue to depict storms popping up across central
Iowa shortly before 00Z this evening, and gradually develop west
along the boundary into eastern Nebraska. Storms will then surge
southeast, reaching the northern Missouri border after midnight. The
SPC has placed us in a Slight Risk for severe storms this evening.
Abundant low level moisture will help produce around 4000 J/kg of
CAPE across the region.  While this large amount of instability will
be enough to create intense updrafts, capable of producing some
large hail and strong winds, shear will be a limiting factor these
storms.  With only 20 to 35 kts of 0-6km bulk shear, it seems as
though storms may struggle to stay organized, especially in eastern
Nebraska.

Additional showers and storms will develop across west-central
portions of Nebraska and Kansas overnight as an upper level
disturbance tracks along the ridge. Supported by the low level jet,
this convection will likely bring lingering precipitation to the
forecast area through Thursday morning. There may be a brief lull in
convective activity late morning/early Thursday afternoon before
showers and storms are kicked off once again around 00Z Friday. For
now we will remain in a Marginal Risk for severe storms. While the
bulk shear may be slightly better, up to 40 kts, instability is less
impressive.  Relief from the heat will come Thursday with highs only
in the low to mid 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 312 PM CDT Wed Jun 6 2018

Showers and storms will move out of the region Friday morning,
allowing afternoon temperatures to climb back towards 90.  Yet
another weak disturbance will track along the ridge Friday night,
into Saturday morning, followed by another ripple in the upper level
flow Saturday night. Temperatures over the weekend will remain in
the upper 80s and lower 90s.  The ridge across the nation's
midsection will finally be broken down early next week, as a large
low pressure system pushes into western Canada.  While models
diverge on solutions in regards to precipitation, they do agree that
a cold front associated with this system will bring temperatures
back down into the mid 80s through much of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CDT Wed Jun 6 2018

Isolated to scattered showers and thunderstorms will move through
eastern Nebraska and southwest Iowa this evening. Storms may
contain strong winds and large hail. Precipitation coverage will
gradually diminish through Thursday morning. Otherwise, VFR
conditions are expected with light southerly winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...KG
Hazardous weather outlook, Jun 6, 3:49 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
349 PM CDT Wed Jun 6 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
349 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Isolated to scattered severe storms will be possible tonight. The
primary hazards will be damaging winds,large hail, lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

On and off thunderstorm chances will continue into early next
week with isolated severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Local storm report, Jun 6, 8:20 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             3 NW MAPLETON           42.20N 95.83W
06/06/2018  M1.00 INCH       MONONA             IA   TRAINED SPOTTER

&&

JRB
Local storm report, Jun 6, 8:21 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
821 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     1 NE COLUMBUS           41.45N 97.34W
06/06/2018  E58 MPH          PLATTE             NE   AWOS

&&
Local storm report, Jun 6, 8:45 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
845 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             GARRISON                41.17N 97.17W
06/06/2018  M1.00 INCH       BUTLER             NE   TRAINED SPOTTER

&&
Local storm report, Jun 6, 8:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
857 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     RISING CITY             41.20N 97.30W
06/06/2018                   BUTLER             NE   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. TIME ESTIMATED
            BASED ON RADAR.

&&

BLB
Local storm report, Jun 6, 9:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
920 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLASH FLOOD      5 W OAKLAND             41.83N 96.56W
06/06/2018                   CUMING             NE   LAW ENFORCEMENT

&&
Local storm report, Jun 6, 9:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
924 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     FLASH FLOOD      2 S WEST POINT          41.81N 96.71W
06/06/2018                   CUMING             NE   LAW ENFORCEMENT

            REPORTED WATER OVER HIGHWAY 275.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:05 PM CDTSpecial Weather StatementOAXButler, Saunders40 min
Jun 6, 7:11 PM CDTFlash Flood WarningOAXCuming, Dodge4 hr
Jun 6, 7:22 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Pierce, Stanton, Wayne38 min
Jun 6, 7:32 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Platte, Saunders43 min
Jun 6, 7:44 PM CDTSpecial Weather StatementOAXPlatte46 min
Jun 6, 7:46 PM CDTSevere Thunderstorm WarningOAXPlatte29 min
Jun 6, 7:56 PM CDTSevere Thunderstorm WarningOAXButler, Saunders49 min
Jun 6, 7:58 PM CDTSpecial Weather StatementOAXWayne47 min
Jun 6, 8:34 PM CDTAreal Flood AdvisoryOAXColfax, Platte2 hr
Jun 6, 8:41 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward34 min
Jun 6, 8:46 PM CDTSevere Thunderstorm WarningOAXBoone, Platte29 min
Jun 6, 9:30 PM CDTSevere Thunderstorm WarningOAXBoone30 min
Jun 6, 9:39 PM CDTSevere Thunderstorm WarningOAXDouglas14 min
Jun 6, 10:07 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy23 min
Jun 6, 10:18 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy27 min
Jun 6, 10:22 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy23 min
Jun 6, 10:47 PM CDTSpecial Weather StatementOAXCass, Otoe43 min
Jun 6, 11:13 PM CDTSevere Thunderstorm WarningOAXOtoe32 min
Jun 6, 11:24 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe36 min
Jun 6, 11:57 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson33 min
Jun 7, 12:30 AM CDTSpecial Weather StatementOAXPawnee, Richardson30 min
Jun 7, 12:47 AM CDTSpecial Weather StatementOAXSaunders28 min
Jun 7, 1:08 AM CDTSpecial Weather StatementOAXLancaster52 min
Jun 7, 1:24 AM CDTSpecial Weather StatementOAXLancaster51 min
Jun 7, 1:27 AM CDTSpecial Weather StatementOAXPawnee48 min
Jun 7, 1:38 AM CDTAreal Flood AdvisoryOAXPawnee3 hr
Jun 7, 4:02 AM CDTSpecial Weather StatementOAXBoone, Madison, Pierce43 min
Jun 7, 4:40 AM CDTSpecial Weather StatementOAXMadison, Pierce, Platte, Stanton, Wayne65 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.